Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Relapse following antithyroid drug therapy for Graves’ hyperthyroidism

Laurberg, Petera,b; Krejbjerg, Annea,b; Andersen, Stine Lindinga,b

Current Opinion in Endocrinology & Diabetes and Obesity: October 2014 - Volume 21 - Issue 5 - p 415–421
doi: 10.1097/MED.0000000000000088
THYROID: Edited by Lewis E. Braverman and Angela M. Leung
Buy

Purpose of review In most patients with hyperthyroidism caused by Graves’ disease, antithyroid drug (ATD) therapy is followed by a gradual amelioration of the autoimmune abnormality, but about half of the patients will experience relapse of hyperthyroidism when the ATDs are withdrawn after a standard 1 to 2 years of therapy. This is a major drawback of ATD therapy, and a major concern to patients. We review current knowledge on how to predict and possibly reduce the risk of such relapse.

Recent findings Several patient and disease characteristics, as well as environmental factors and duration of ATD therapy, may influence the risk of relapse after ATD withdrawal. Depending on the presence of such factors, the risk of relapse after ATD withdrawal may vary from around 10 to 90%. Risk factors for relapse should be taken into account when choosing between therapeutic modalities in a patient with newly diagnosed disease, and also when discussing duration of ATD therapy.

Summary Prolonged low-dose ATD therapy may be feasible in patients with high risk of relapse, such as children and patients with active Graves’ orbitopathy, and in patients with previous relapse who prefer such therapy rather than surgery or radioiodine.

aDepartment of Endocrinology, Aalborg University Hospital

bDepartment of Clinical Medicine, Aalborg University, Aalborg, Denmark

Correspondence to Peter Laurberg, Department of Endocrinology, Aalborg University Hospital, Sdr. Skovvej 15, 9000 Aalborg, Denmark. Tel: +45 97 66 36 82; fax: +45 99 32 68 57; e-mail: peter.laurberg@rn.dk

© 2014 Wolters Kluwer Health | Lippincott Williams & Wilkins